Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Goodland, KS

May 16, 2004Gove County, Logan County, Kansas

NWS Goodland, KS issued this flash flood warning at May 16, 2004, 8:28 PM CDT for Gove County, Logan County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2004, 8:28 PM CDT (01:28 UTC)
Expired
May 16, 2004, 11:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Gove County, KS, Logan County, KS

What was reported inside it

TimeReportWhereRemark
May 16, 10:12 PM CDTFLASH FLOOD20 Se Russell Springs, KSWATER RUNNING OVER ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 170130
FFWGLD
KSC063-109-170430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS
  SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1130 PM CDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3885 10115 3870 10116 3870 10033 3885 10033

$$

KILLINGSWORTH
2 follow-up statements
000 
WGUS73 KGLD 170318
FFSGLD
KSC063-109-170430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM CDT SUN MAY 16 2004

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN GOVE AND 
SOUTHEASTERN LOGAN COUNTIES UNTIL 1130 PM CDT...

THIS INCLUDES THE MONUMENT ROCKS...LADDER...CHALK...AND HELL 
CREEKS...AND OTHER SMALL STREAMS AND WASHES EMPTYING INTO THE SMOKY 
HILL RIVER.  ALSO INCLUDED IS HIGHWAY 23 FROM 6 MILES SOUTH OF GOVE 
TO THE LANE COUNTY LINE.

RAINFALL REPORTS OF 3 TO 4 INCHES HAVE BEEN RECEIVED AT THE GOODLAND 
NATIONAL WEATHER SERVICE OFFICE FROM THE STORMS OF THIS AFTERNOON 
AND EVENING.

WATERS SHOULD BEGIN RECEDING LATER TONIGHT.

LAT...LON 3885 10115 3870 10116 3870 10033 3885 10033

$$

ENTWISTLE
000 
WGUS73 KGLD 170425
FFSGLD
KSC063-109-170500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 PM CDT SUN MAY 16 2004

...FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR SOUTHWESTERN GOVE AND 
SOUTHEASTERN LOGAN COUNTIES AT 1130 PM CDT...

WATER FROM EXCESSIVE RAINFALL EARLIER THIS EVENING HAS HAD A FEW 
HOURS TO DRAIN. NO ADDITIONAL REPORTS OF FLASH FLOODING HAVE BEEN 
RECEIVED FROM THE WARNED AREA...SO THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE. 

$$

JDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:10 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 16, 3:10 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 16 2004

.DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO
DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL
PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE
THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND
FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A
TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH
SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN
COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH
OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY
NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING
THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM.

SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE
EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET
UP WITH A COLD FRONT SLIPPING THROUGH WESTERN
NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS
TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW
MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE
FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE
THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN
FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER
SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT
TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT
TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED
MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST.

SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT.
ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF
CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON.
STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED
OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN
ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE
OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS
HEELS.  MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL
BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY
SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND
EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL
OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP
ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN
RETREATING THIS EVENING.

COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST
CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL
02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE.
NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW.
CO...NONE.

&&

BURKE
Hazardous weather outlook, May 16, 11:37 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN MAY 16 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND
EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE
EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE
AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS
BORDER BY LATE THIS AFTERNOON.  AN UPPER LEVEL TROUGH WILL ALSO MOVE
ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO
SCATTERED THUNDERSTORMS.

A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND
GOVE COUNTIES THROUGH 9 PM CDT.  SOUTH WINDS OF 20 TO 30 MPH WITH
GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA.

STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE
CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
TODAY.  EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY.  ALL FIRES AREA POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON
INTO MONDAY NIGHT.  THERE IS A SLIGHT CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE.  ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED
FROM TUESDAY NIGHT INTO SATURDAY.  THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF
A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.

LOCKHART

In the hours before

Local storm report, May 16, 6:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             23 S OAKLEY             38.79N 100.85W
05/16/2004  1.75 INCH        LOGAN              KS   NWS EMPLOYEE

&&

JD
Local storm report, May 16, 7:03 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          6 S GOVE                38.87N 100.49W
05/16/2004                   GOVE               KS   LAW ENFORCEMENT

&&

JD
Local storm report, May 16, 7:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             15 S GOVE               38.74N 100.49W
05/16/2004  3.00 INCH        GOVE               KS   STORM CHASER

0610 PM     HAIL             11 SSW GOVE             38.81N 100.57W
05/16/2004  2.00 INCH        GOVE               KS   PUBLIC

            BROKEN WINDSHIELD

&&

JD
Local storm report, May 16, 7:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             17 SE RUSSELL SPRINGS   38.74N 100.95W
05/16/2004  1.75 INCH        LOGAN              KS   PUBLIC

&&

JD
Local storm report, May 16, 7:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             25 S OAKLEY             38.76N 100.85W
05/16/2004  1.75 INCH        LOGAN              KS   LAW ENFORCEMENT

&&

JD
Local storm report, May 16, 8:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             15 S RUSSELL SPRINGS    38.70N 101.18W
05/16/2004  1.75 INCH        LOGAN              KS   PUBLIC

&&

JD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:15 PM CDTSevere Thunderstorm WarningGLDLogan30 min
May 16, 7:43 PM CDTSevere Thunderstorm WarningGLDGove, Logan62 min
May 17, 12:34 AM CDTSevere Thunderstorm WarningGLDGraham41 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.